November 27, 2017

The risks of GHB: how you can avoid the ‘drop zone'

WHAT IS GHB?

GHB (gamma hydroxybutyrate) is a central nervous system depressant that slows down the messages travelling between the brain and the body. It usually comes as a colourless and odourless salty tasting liquid. It sometimes comes as a blue liquid and rarely in tablet or powder form.

GHB is manufactured illegally from a number of chemicals similar to GHB such as GBL (gamma butyrolactone) and 1,4-BD (1,4 butanediol), which is sometimes sold as GHB. These chemicals turn into GHB almost immediately when they enter the body.

HOW GHB WORKS

Effects may become apparent after about 5-15 minutes and more strongly after 20-30 minutes with a peak of one hour. Effects last for 2-4 hours.

At low doses, GHB produces a high or euphoric feeling as inhibitions are depressed. As dosage increases depressants begin to affect the parts of the brain controlling the body’s automatic, unconscious processes such as heart beat and breathing.

Effects of an increased dose of GHB on the central nervous system may result in involuntary muscle contractions (seizure-like movements), confusion, amnesia, vomiting, irregular or depressed breathing and can result in profound coma.

GHB & SEX

GHB has been called an aphrodisiac; its effects can also cause short-term memory loss and can decrease the ability to consent to sex. Having sex with someone too ‘out of it’ to say yes or no is not OK and could be considered sexual assault. Have condoms and lube handy if you are planning a big night using GHB.

GHB & SEX VENUES

· Using GHB at clubs and sex venues is risky, due to the possibility of overdose in a locked cubicle where help is not readily available and injury from falling onto hard surfaces such as stairs and shower floors.

·  In saunas or at home, avoid using spas or swimming pools. Overdosing on GHB can happen suddenly and if you are in deep enough water, the chance of the drowning is increased.

· If you see someone who looks like they are asleep and can’t be woken, is incoherent or can’t control their movements, let staff know immediately and call 000.

DOSING

GHB is known for its steep dosage response. This means that a tiny increase in dose may cause a dramatic increase in effects.

There is no ‘quality control’ in the production of GHB or how it is distilled, so the concentration of the finished  product could be high or low or it might be , 1,4-BD or another chemical. These factors combined with the ‘dosage response’ mean that an amount that works one time may result in an overdose the next time.

Another overdose risk occurs when people take another dose too soon, so try to take your time and wait 1.5 – 2 hours for your first dose to take effect (setting an alarm on your phone may help with this).

After a long session of partying the effect of GHB (and alcohol) can build up in your body and overdoses can happen so make sure that your second, third, fourth etc. doses are reduced.

Long term use of GHB can lead to tolerance and dependence meaning that larger amounts of GHB are needed to get the same effect and great care is needed to avoid overdosing. Keep in mind that if you use GHB regularly at higher doses that the same size dose might be enough to cause an overdose in someone who doesn’t use GHB regularly.

MINIMISING RISKS OF OVERDOSE

· Mixing GHB with other depressants such as alcohol, painkillers, tranquilisers, antihistamines and opiates increases both the depressive effects and the risk of an overdose being fatal.

· Wait long enough to feel any effects before taking more.

· Avoid using alone, with your partner at home or other situations where help might not be available.

· Keep in mind a “g nap” is not just a nap – you can have too little oxygen to your brain during the time you are ‘sleeping’ and risk permanent brain damage.

SIGNS OF AN OVERDOSE

A GHB/GBL overdose can be fatal, if someone is showing signs of overdose; inability to be woken from sleep, incoherence, profuse sweating, vomiting, breathing irregularly, inability to stand, seizures and unconsciousness – DON’T HESITATE! CALL 000 IMMEDIATELY!

WHAT TO DO IN CASE OF AN OVERDOSE

· Get (medical) help immediately if you or someone else experience any overdose symptoms.

· If you are in a club or at a dance party, attract the attention of medical or security staff, or ACON Rovers.

·  If you have notified someone or are waiting for an ambulance, lay the person on their left side (recovery position) so if the vomit they won’t choke. Make sure their air passage is clear and their chin is not pressed up against their chest.

· If the person is not breathing at all, put them on their back, tilt their head back gently, pinch the nostrils and get some air into their lungs by breathing into their mouth. Any air will help keep them alive until help arrives.

 

Regular use of GHB can lead to dependence and withdrawal and it is important to talk to a health professional if you are planning to stop using. If you or someone you know is experiencing any problems and issues using GHB or any other drugs you can get help and support:

CONTACT DETAILS & LINKS

ACON

Ph : 02 9206 2000

Free-call : 1800 063 060

e : acon@acon.org.au

www.acon.org.au

 

ADIS (Alcohol and other Drugs Information Service)

Sydney : 02 9361 8000

Country NSW : 1800 422 599

 

AUSTRALIAN SITES:

http://touchbase.org.au/alcohol-and-drugs/ghbgbl

https://adf.org.au/drug-facts/ghb/

Or check out : our GHB/GBL resources section

To download this information as a pamphlet,  click here or to download a poster about the signs of GHB overdose click here .